Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 20, NWS Denver/Boulder, CO

August 13, 20205 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 13, 2020, 3:27 AM MDT for 5 counties in Colorado. It took effect at Aug 13, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2020, 3:27 AM MDT (09:27 UTC)
In effect from
Aug 13, 2020, 11:00 AM MDT
Expired
Aug 13, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
3921 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS85 KBOU 130927
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
327 AM MDT Thu Aug 13 2020

COZ211-213-217-218-131915-
/O.NEW.KBOU.FW.W.0020.200813T1700Z-200814T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
327 AM MDT Thu Aug 13 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL
COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 211...213...217 and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...11 AM this morning to 8 PM MDT this evening

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for ignition and rapid 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
418 
WWUS85 KBOU 131817
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1217 PM MDT Thu Aug 13 2020

COZ211-213-217-218-140200-
/O.CON.KBOU.FW.W.0020.000000T0000Z-200814T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1217 PM MDT Thu Aug 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL COLORADO...

* Affected Area...Fire Weather Zones 211...213...217 and 218.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Timing...11 AM this morning to 8 PM MDT this evening

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for ignition and rapid 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
375 
WWUS85 KBOU 140201
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
801 PM MDT Thu Aug 13 2020

COZ211-213-217-218-140315-
/O.EXP.KBOU.FW.W.0020.000000T0000Z-200814T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
801 PM MDT Thu Aug 13 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL COLORADO...

Winds have diminished but humidity will remain low overnight. Hot
and dry weather will continue through Saturday but winds are not
expected to be as strong.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 13, 3:22 AM MDT, 5 minutes earlier.

Area forecast discussion, Aug 13, 3:22 AM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
322 AM MDT Thu Aug 13 2020

.SHORT TERM...(Today and tonight)
Issued at 322 AM MDT Thu Aug 13 2020

Strong upper level high will remain parked over the Southern
Rockies. This will keep a westerly flow aloft over Colorado. A
weak short wave trough pushed across the state yesterday helping
to produce a few high based showers and thunderstorms. Behind
this, a drier airmass will prevail. Precipitable water values fall
below a quarter inch over the higher terrain. Over the eastern
plains, precipitable water values fall below a half inch. Should
see fewer high based cumulus clouds this afternoon. A surface
trough along or just east of the eastern Colorado border may help
trigger a few storms, but these are expected to be east of the
state. With the increase in sunshine and slightly drier airmass in
place, temperatures should be 1-4 degrees warmer. An upper level
trough moving across the Northern Rockies is expected increase
winds aloft across northern Colorado. Over north central Colorado,
gusts of 25- 35 mph are expected, therefore will issue a Red Flag
Warning for today.

A quiet evening/night is expected. Outflow from storms to the
east of Colorado is expected bring low level moisture back into
far eastern Colorado. Can't totally rule out a few showers or
storms this evening, but the increase in moisture is expected to
be too shallow.

.LONG TERM...(Friday through Wednesday)
Issued at 322 AM MDT Thu Aug 13 2020

An upper level high will remain over Arizona and New Mexico, on
Fri, with mainly dry westerly flow aloft. Overall, with some mid
level warming and lack of moisture, tstm chances look very low. At
the sfc, a weak cool front will move into nern CO by aftn with
winds becoming northeasterly. Despite this front, highs will still
remain in the 90s over the plains.

For Sat and Sun, the upper level high over Arizona and New Mexico
will begin to retrograde westward. This will allow for the flow
aloft to become more northwesterly. One consequence of this will
be to shift the smoke plumes, from the fires over wrn CO, more to
the southeast.

Meanwhile, at the sfc, deeper moisture will be over the plains
with MLCAPE ranging from 1500-2500 j/kg. The ECMWF has a weak
disturbance moving across on Sat with a chc of storms over
portions of the plains. Meanwhile, the GFS has very little tstm
development. For now have kept in a slight chc of storms. Highs on
Sat will range from the upper 80s to lower 90s over nern CO.

On Sun, another weak front may affect nern CO, which would keep
deeper low level moisture and better instability in place. Thus
may see sct storms develop over the Palmer Divide and near the
Cheyenne Ridge, with activity moving southeast, across the plains
in the aftn and evening hours. As for highs, readings will be in
the mid 80s to lower 90s over nern CO.

By early next week, an upper level high will be centered over the
Great Basin with NNW flow aloft. This may allow for weak surges
of cooler air to affect nern CO and keep highs within a few
degrees of normal. As far as convection, low level moisture will
probably stay in place over the plains with some widely sct storms
possible. Across the higher terrain, if some subtropical moisture
moves around the periphery of the upper level high, then could
see some higher based storms as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 322 AM MDT Thu Aug 13 2020

VFR conditions will prevail again today and tonight under mostly
clear skies. Southerly winds will prevail through early morning
and then turn west to northwest through mid to late morning, 15Z-
18Z. Due to the light winds, direction will be variable at times
this afternoon. Wind will return to a southerly drainage direction
this evening.

&&

.FIRE WEATHER...
Issued at 322 AM MDT Thu Aug 13 2020

Very warm and dry conditions will prevail again today. Airmass
dries a little more today. This will result in less clouds this
afternoon than yesterday. Relative humidities should be a little
lower with most locations falling below 15 percent. Winds aloft
are expected to increase 5-10 knots due to a short wave trough
tracking eastward across the Northern Rockies. Because of this,
issued a Red Flag Warning for North central Colorado with gusts of
25 to 35 mph possible. Elsewhere, it will be breezy at times with
afternoon gusts of 15-25 mph.

Fire danger will remain elevated over the higher terrain Friday
through Sunday. Winds will be relatively light all three days.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ211-213-217-218.

&&

SHORT TERM...Meier
LONG TERM...RPK
AVIATION...Meier
FIRE WEATHER...Meier/RPK
Hazardous weather outlook, Aug 12, 10:48 AM MDT, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1048 AM MDT Wed Aug 12 2020

COZ030>051-131700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1048 AM MDT Wed Aug 12 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be hot and dry once again today leading to elevated fire
danger. Isolated high based showers will be possible along and
west of the urban corridor. Gusty outflow winds up to 50 mph and a
few sprinkles will be possible with these showers.

A couple strong to severe thunderstorms will be possible over the
northeast corner of Colorado this afternoon and early evening.
Damaging wind gusts to 60 mph and hail up to quarter size could
occur with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and mainly dry weather will keep the fire danger elevated
through the period, especially Thursday through Sunday. Better
chances for showers and thunderstorms return this weekend, though
most storms will only produce light precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:54 PM MDTSpecial Weather StatementBOULogan36 min
Aug 12, 7:34 PM MDTSpecial Weather StatementBOUWeld26 min
Aug 12, 8:09 PM MDTSpecial Weather StatementBOUWeld36 min

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.